Medical Questions > Mental Health > ADD and ADHD Forum

ADHD medications trigger or increase schizophrenia risk ?

My 15 yr old daughter was adopted from foster care and has a birthfamily history of severe ADHD from one birthparent and schizophrenia from the other. She was diagnosed ADHD Inattentive Type (ADD--though she can also be hyper at times) 4 yrs ago after having problems with impulsivity, distractibility, sustaining focus, poor organizational & time management skills, etc. that mainly just affects her in school. This year she began attending a Title 1 school especially for ADHD & Asperger's students and is doing well there, but I don't want to deny her any academic or lifeskills edge (especially if it could mean significant and/or longterm benefits as opposed to just helping her grades improve by 1 grade level thru high school & college) that the right ADHD med might possibly give her if I could be reassured by a credible professional that it'd be worth the risks and that those aren't too scary or irreversible. I have expressed my concern to our doctor that stimulant meds, or even Strattera, could trigger a dormant predisposition to schizophrenia, because the black-box warnings on their labels warn of possible hallucinations, psychotic episodes, suicidal thoughts, etc. that seem to mimic some of the symptoms of schizophrenia. The doctor said she's never seen any of the side effects of these meds continue or recur after the meds were stopped, so even though these are scary side-effects, it doesn't seem like they are triggering any latent mental illnesses. But she stops short of reassuring me that it can't/won't happen....and agrees that if schizophrenia were to manifest itself in my daughter at some point during or after taking ADHD meds, we'd never know whether that would've occurred anyway or if the meds somehow did trigger a mental illness that may have otherwise remained dormant indefinitely. Am I being paranoid? The meds do seem to make a positive difference for many, but is there a real risk of increasing this possibility? If so, almost no amt of benefit is worth such a risk, especially it could also become a crutch that keeps her from developing other ways of learning & coping with her ADD to function throughout her lifetime (including after Mom's not there to remind her to take her meds or she no longer has insurance that covers the cost; when she wants to start a family & can't/shouldn't take them while pregnant, if like many ADDers she just "doesn't like the way she feels" on them, etc.).
Did you find this post helpful?
|

replied October 29th, 2010
Hi. I really do not want to step on a professionals foot here, but I might be able to solve some of your questions. I have ADHD, and have for a very long time. I was diagnosed at nine years of age, impulse control, organization, time management, and anger problems. I have to say that it will take her a while to react to medication, and you might have to try new ones. I was first given Ritalin, but I still had a lot of the same issues. I can't remember the others between, but I have not had a side effect in the 8 years since diagnosis. Now, the way ADHD meds work is they increase the production of Dopamine in the brain. Now, schizophrenia, is also affected by the dopamine levels I believe... Increased dopamine levels can trigger this, unwanted actions, and other such things. So too much of an ADHD med, especially strong Dexedrine, could open her schizophrenia symptoms up.

Now, I am NOT a doctor or psychiatrist, and this is only a possible uneducated guess. Just trying to help a bit. I'm sorry this is all over the place and cluttered, but I hope it helps a tiny bit. Hopefully a doc will answer you, this is a good question.

Good luck and I hope you find something to help your daughter!

- Baukwolf
|
Did you find this post helpful?

User Profile
replied December 7th, 2011
Not a doctor here as well, but I don't think you are paranoid. I've watched my mother struggle with schizophrenia my entire life and I've read a ton on almost every medication out there. Essentially, the black box is what would worry me as well. I see what you are saying about the connection between symptoms of the medication and illness. My advice is to go to the basement of a good hospital and talk to a pharmacist. (No idea why pharmacists always seem to be in the basement, but that's where the office is typically located.) Anyway, tell the pharmacist about your concerns and ask their opinion. They know much more than the doctors and understand the mechanism of action of the drugs--what's known and what isn't. Not trying to slight doctors, but they aren't trained to know how the medication works like a GOOD pharmacist would. By the way, don't bother asking some guy at CVS--they aren't trained like the hospital pharmacists.

And, by the way, I know her genetics don't look good, but lots of love can go along way. I kept wondering if the disease would pop up and it never did. It sounds like you're doing everything you can to be a great Mom. She's a lucky girl. Smile
|
Did you find this post helpful?

This post has been removed because it did not meet our Community Guidelines.

replied May 17th, 2012
|
Did you find this post helpful?

replied October 30th, 2012
Experienced User
Okay I finally got a posting from the people who are throwing Vyvanse at us. So I am going to put their link below. I notice they have erased all the comments they used to have. - To save themselves from problems I would suspect, but honestly I am not afraid to tell the truth about these disgusting meds. My son takes the Omega 3-6-9 fatty acids in a chewable form and he is doing fine. He won't touch medication ever again!. Yes and he still hears voices from the darn Vyvanse. Nothing is better than the medications you get. Nutrition is the key to all the crap we have with mental conditions and our food in this country is just plain garbage and full of things to kill us all off (Genetically Modified, transfats, high fructose corn syrup, refined everything to name just a few). Anyway I hope this link will show up and you can vent your frustration to them as well. Good luck. "Vyvanse - The New Medicine for ADD/ADHD".
|
Did you find this post helpful?
Must Read
Schizophrenia is a lifelong brain disorder. But how do doctors define it? And is there a cure?...
What causes schizophrenia? And what are the risks of developing this treatable mental illness?...
The first signs of schizophrenia may be difficult to identify. Learn the most common signs and symptoms of schizophrenia and know when to ask for medical help....